Whether you use an IUD, the pill, or another method, these are the birth control side effects to have on your radar.
Advertisement
Birth Control Side Effects

Back in middle school, you may have heard rumors that your best friend's older sister suffered severe cramps for months after getting an IUD inserted, or your cousin felt nauseous 24/7 when they first started taking the pill. And now that you're a full-fledged adult, that gossip may very well be engrained into your memory — and making you panic about starting birth control for the first time or switching to a new method.

But are the unbearable birth control side effects you heard through the grapevine as a teen actually legit? Here, ob-gyns break down the birth control side effects you may experience with each type of contraceptive, plus what to do if you can't seem to shake the unpleasant reactions.

The Common Birth Control Side Effects

Spotting

People who are using hormonal contraceptives — including the pill, hormonal IUD, patch, injection, and ring — commonly experience spotting or bleeding between periods, aka breakthrough bleeding, says Amy Roskin, J.D., M.D., the chief medical officer of The Pill Club. Folks who are using a non-hormonal method, such as a copper IUD, may also experience this birth control side effect, she adds. "Spotting often occurs in the first six months of taking a new hormonal birth control, as the body needs time to adjust to the new hormone levels," she explains. "This side effect will often subside with regular, continued use of contraceptives."

Regardless of how long its been since starting an oral contraceptive, you may also be at risk of breakthrough bleeding if you don't take your pill at the same time each day, says Sophia Yen, M.D., M.P.H., co-founder and CEO of Pandia Health, a birth control delivery company. Combined oral contraceptives (pills that contain both the hormones estrogen and progestin) can generally be taken within the same three to five hour period each day, but progestin-only pills don't have as large of a window, and you'll want to take it as close to the same time daily, she says. (Related: Exactly What to Do If You Missed Birth Control Pills)

Breast Tenderness

Hormonal contraceptives commonly cause sore, tender breasts, but folks taking combination pills may be most likely to experience it, says Dr. Roskin. "This symptom may be more noticeable when first starting a new birth control and subside after a few weeks of continued use," she adds. In fact, birth control pills may actually help reduce breast swelling leading up to periods and breast pain experienced during them, according to University of Michigan Health.

Nausea

If you're using a hormonal birth control method, you may also deal with mild nausea when you first start using the contraceptive, as your body will be adjusting to the new hormone levels, says Dr. Roskin. "It usually gets better usually after two to three cycles on the medication," adds Dr. Yen.

If you're using oral contraceptives, you may be more likely to experience the birth control side effect if you take your pill first thing in the morning on an empty stomach, says Dr. Yen. The types of hormones in the pill may play a role, too: In a study of more than 400 participants, 15 percent of people reported feeling nauseous while taking combined oral contraceptives. When these individuals switched to a progestin-only pill, however, 92 percent said their nausea had resolved or improved after finishing three 28-day cycles. Simply put, "there may be reason to believe that you'd experience less nausea with a progestin-only pill, versus a combination pill containing both estrogen and progestin," says Dr. Roskin. (This guide breaks down what to expect when you switch methods — or ditch contraceptives entirely.)

Cramping

While uterus-owners may experience cramps when first starting hormonal birth control, it's common for folks using IUDs — including both the copper and hormonal types — to have them for a few days after insertion, says Dr. Roskin. "[This] pain usually subsides as the body adjusts to the device," she explains. "However, some report persistent cramping with IUDs, especially during periods." This birth control side effect particularly applies to people with copper IUDs — which tend to increase bleeding and the amount and intensity of cramping during menstruation, typically in the first three to six months after insertion — according to Planned Parenthood

Headaches

Once again, hormonal contraceptives are commonly linked to this birth control side effect. "Headaches caused by birth control are often a result of hormonal changes and generally lessen or subside after a few months of use, as the body adjusts to new hormone levels," says Dr. Roskin. "For those taking oral contraceptives, taking pills at regular times can help to mitigate headaches due to hormonal fluctuations." If your headaches crop up while you're taking the hormone-free placebo pills at the end of your cycle, using a continuous oral contraceptive — meaning it has no placebo pills — may help put a stop to them, she explains. (Wait, can birth control make you tired?)

And if you experience migraines — specifically those with aura, a collection of symptoms that can include visual disturbances — you should stop taking the pill and talk to your doc, ASAP, because women taking hormonal contraceptives who get migraines with aura have an increased risk of stroke. (More here: What You Need to Know About the Link Between Birth Control and Migraines)

Weight Gain

People using the implant or the shot for contraception may experience weight gain, according to the U.S. Food and Drug Administration. That said, current research suggests this particular birth control side effect may be more pronounced in folks who receive the shot. For example, a 2016 study published in the journal Obstetrics & Gynecology found that individuals who received the contraceptive implant did not gain weight after three months. And other research suggests that weight changes linked with the implant vary significantly, and initial body weight may predict weight gain while using the contraceptive. On the flip side, a 2009 study found that participants who received depot medroxyprogesterone acetate injections (aka DMPA or Depo-Provera) gained an average of 11.24 pounds, while those who used oral contraceptives didn't gain any weight. Similarly, a 2014 study comparing DMPA and IUD users found those who received their injections gained an average of 4.19 pounds over 12 months, while IUD users maintained their weight.

How Heavily Should You Consider a Birth Control's Side Effects?

Though those potential reactions may make you want to avoid contraceptives altogether, know that you're not destined to experience harsh cramps or weight gain just because you started a birth control. "Each person with a uterus is different, and you may not get any of these side effects," says Dr. Yen. 

That said, it's okay to take them into consideration when choosing a method of birth control. "Unwanted side effects are a common reason for changing birth control and should be weighed heavily when selecting a birth control method," says Dr. Roskin. "You can also seek out certain types of birth control for their positive side effects, such as reducing certain menstrual symptoms or managing hormonal acne." When you're ready to go on birth control — or change your current one — let your doctor know all of your concerns, preferences, and lifestyle so they can help find the best method for you.

When to See a Doctor About Your Birth Control's Side Effects

The majority of these birth control side effects should subside after a few months, but Dr. Roskin recommends booking an appointment with your health-care provider if your side effects are severe and don't ease up or worsen. If the spotting is extreme (think: you're bleeding a lot, feeling dizzy or tired, and have a fast heart rate) or hasn't gotten better after two to three cycles, or if your nausea has lasted longer than a week — even if you've taken your oral contraceptive with a large meal or before bed — you'll want to see your doctor ASAP, says Dr. Yen. 

Unless you're dealing with those intense side effects, both Dr. Roskin and Dr. Yen recommend sticking with a new birth control for at least two to three months so your body can get used to the contraceptive. If you're still experiencing some lingering side effects or simply don't feel your best after that time period, don't be afraid to talk with your provider about changing contraceptives. "You should consult your doctor when considering changing birth control methods to find an alternative that is right for you and to ensure that you are protected against pregnancy while making the switch," says Dr. Roskin.